Ohio, 2005

Flooding in Ohio, January 3 to 16, 2005

January 3 to 16, 2005 · NWS CLE · 2 events in 2 counties and zones

Heavy rain and runoff from snowmelt caused extensive flooding in Holmes and Wayne Counties during the first half of January. The flooding was most severe along and near Killbuck Creek which went into flood around midday on January 3rd.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9.9 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Heavy rain and runoff from snowmelt caused extensive flooding in Holmes and Wayne Counties during the first half of January. The flooding was most severe along and near Killbuck Creek which went into flood around midday on January 3rd. Heavy rain and freezing rain fell on the 5th and 6th causing the creek to reach it's highest level in 26 years at Killbuck. A peak crest of 18.17 feet was reached late in the evening on the 6th. Rainfall totals for the two day storm included 2.16 inches at Millersburg; 2.64 inches at Nashville and 1.88 inches at Berlin, all in Holmes County. Flooding at Killbuck was classified as major with evacuations beginning along Water Street around sunset on the 5th. Extensive flooding also occurred on the south side of Millersburg with 25 homes evacuated in two mobile home parks on South Washington Street. Killbuck Creek finally went back below flood stage early on the 16th. A large landslide occurred along State Route 39 just east of Walnut Creek. Three people had to be rescued near Glenmont after a small bridge over Black Creek collapsed. Dozens of roads, including US. Highway 62, State Route 60 and State Route 83 had be closed because of flooding. In Wayne County, flooding was reported in Wooster along Grosjean, Spruce, South and Henry Streets. State Routes 3, 95, 301 and 302 also had to be closed because of flooding. Damage to just the state routes in the county totaled nearly $500,000. January rainfall totals from the cooperative observer network included: 6.54 inches at Wooster (Wayne County); 6.93 inches at Congress (Wayne County); 5.71 inches at Marshallville (Wayne County) and 6.44 inches at Millersburg (Holmes County). In addition to this rain, extensive snowpack existed over Wayne and Holmes Counties at the beginning of the month. Temperatures in the 50s the first three days of the month caused a rapid snowmelt and brought area streams and creeks to bankfull just in time for the record ice storm on the 5th and 6th. Sump pump failures caused by power outages resulting from this storm led to many homes sustaining damage from basement flooding. Then, just as the flood waters began to recede, more heavy rain fell on the 11th, 12th and 13th causing conditions to once again worsen. Well over a thousand homes reported flood related damages. A few of the homes, especially along Killbuck Creek were heavily damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 3, 3:28 AM EST, 2 hours 32 minutes earlier.

Area forecast discussion, Jan 3, 3:28 AM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
328 AM EST MON JAN 3 2005

.SHORT TERM (TODAY THRU WED)...
FRONTAL BOUNDARY BECAME STATIONARY ACROSS THE SOUTHERN PORTIONS OF
THE FORECAST AREA AND THIS IS ABOUT WHERE IT WILL REMAIN OVER THE
NEXT 36 TO 48 HOURS.  CONVECTION FIRED ALONG THE BOUNDARY OVER
INDIANA AND IS MOVING EAST INTO OHIO.  LIMITED THUNDER CAN BE
EXPECTED ACROSS MUCH OF THE AREA EXCEPT THE TOLEDO AREA THIS MORNING
DUE TO LIMITED CAPES ABOVE THE SURFACE.  TOLEDO AREA SHOULD REMAIN
STABLE ENOUGH TO PREVENT THUNDER.

RADAR SHOWING ACTIVITY AS FAR WEST AS KANSAS.  HEAVIEST
PRECIPITATION IN RESPONSE TO SURFACE WAVE MOVING EAST NORTHEAST INTO
MISSOURI. THIS FEATURE...IN COMBINATION WITH THE FRONT...WILL
CONTINUE TO SPREAD RAIN INTO THE AREA THROUGHOUT TODAY AND THE FIRST
HALF OF TONIGHT.  WAVE OF LOW PRESSURE WILL BE EAST OF THE AREA BY
THIS EVENING BUT WILL CONTINUE TO KEEP STATIONARY FRONT ACROSS
CENTRAL OHIO.  NEXT WAVE OF LOW PRESSURE OVER CENTRAL TEXAS WILL BE
EJECTED NORTHEAST TOWARD THE AREA.  THIS FEATURE WILL BRING  YET
MORE PRECIPITATION TO THE AREA TUESDAY NIGHT INTO WEDNESDAY.  WILL
GO AHEAD AND ISSUE A FLOOD WATCH FOR TODAY AND TONIGHT FOR THE
ENTIRE AREA FOR THE THREAT OF MORE FLOODING.  GROUND ACROSS THE AREA
IS OR IS NEARLY SATURATED AND ADDITIONAL RAINFALL WILL RESULT IN
RISES OF RIVERS AND STREAMS.  LIMITED RAINFALL THIS EVENING HAS
ALREADY SENT THE GRAND RIVER IN LAKE COUNTY BACK INTO FLOOD. OTHER
STREAMS AND RIVERS ARE REACTING WITH RISES AS WELL THIS MORNING.
NORTHWEST PENNSYLVANIA IS BORDERLINE ON THE WATCH BUT WITH HILLY
TERRAIN AND FAIRLY WET SOILS...I WOULD ANTICIPATE THAT RIVERS AND
STREAMS WILL BEGIN TO RISE WITH LIMITED AMOUNTS OF RAIN.

HIGH PRESSURE BUILDING SLOWLY SOUTHEAST OUT OF THE DAKOTAS AND LOW
PRESSURE OVER QUEBEC WILL CONTINUE TO FORCE WIND FLOW AT THE SURFACE
OUT OF THE NORTH TO NORTHEAST. THIS COLD AIR ADVECTION WILL SET THE
STAGE FOR PRECIPITATION TO BE A MIXED MESS TUESDAY NIGHT INTO
WEDNESDAY.  THERE ARE SOME MODEL DIFFERENCES BETWEEN THE ETA AND GFS
RUNS.  ETA INDICATES A PREDOMINANTLY ALL RAIN SCENARIO WHILE THE GFS
DEPICTS A MIXED BAG OF PRECIPITATION CHANGING OVER TO ALL SNOW
TUESDAY NIGHT AND CONTINUING INTO WEDNESDAY WITH SEVERAL INCHES OF
SNOW.

WILL STICK WITH THE CURRENT FORECAST OF QUICKLY MIXING THE RAIN AND
SNOW WITH SLEET AND FREEZING RAIN.  WILL HOLD OFF ON ISSUING A WATCH
AT THIS TIME SINCE IT IS STILL UNCLEAR AS TO WHETHER THIS EVENT
COULD FALL AS ALL RAIN OR BECOME MIXED WITH THE FREEZING AND FROZEN
PRECIPITATION.  THERE IS A POTENTIAL FOR A SIGNIFICANT ICE EVENT IF
THE LOW LEVEL TEMPERATURES COOL DOWN FAST ENOUGH. WILL HIGHLIGHT
THESE PROBLEMS IN THE HAZARDOUS WEATHER OUTLOOK.

TEMPERATURES WILL BE TRICKY OVER THE NEXT 48 HOURS.  I AM EXPECTING
TEMPERATURES TO RISE INTO THE MIDDLE AND UPPER 40S IN AREAS JUST
SOUTH OF THE FRONTAL BOUNDARY WHILE AREAS ACROSS THE NORTH WILL
LIKELY REMAIN NEARLY STEADY IN THE LOWER 40S.

PRECIPITATION AND CLOUD COVER ALONG WITH LIGHT COLD AIR ADVECTION
ONLY EXPECTING TEMPERATURES TO SETTLE INTO THE MIDDLE 30S TONIGHT.
COLD AIR ADVECTION BEGINS TO TAKE PLACE TUESDAY KEEPING TEMPERATURES
DOWN IN THE UPPER 30S FALLING BACK TO THE LOWER 30S TUESDAY NIGHT.
TUESDAY NIGHTS LOWS WILL TURN OUT TO BE THE EARLY HIGHS ON WEDNESDAY
AS COLD AIR ADVECTION TAKES PLACE IN EARNEST IN THE WAKE OF THE
SURFACE LOW PRESSURE SYSTEM.

&&

.LONG TERM (THURSDAY THRU SUNDAY)...
THE MEAN PATTERN THROUGH THE EXTENDED CONSISTS OF A TROUGH OVER THE
WESTERN STATES AND A RIDGE OVER THE SE...WITH A FAST SRN STREAM JET
FROM THE SW STATES THROUGH THE MID ATLC/NEW ENGLAND. THIS KEEPS THE
SOUTHERN GREAT LAKES/OHIO VALLEY NEAR THE BAROCLINIC ZONE THRU
SUNDAY...HELPING TO KEEP THE FCST CHALLENGING THRU THE EXTENDED.
MDLS CONTINUE TO KEEP THE MAIN BOUNDARY ASSOCIATED WITH THE
BAROCLINIC ZONE S OF THE FORECAST AREA...SO IT STILL LOOKS
COOL...BUT NOT BELOW NORMAL. AFTER THE WAVE THAT PASSES BY ON
WED/WED NIGHT...HIGH PRES WILL RAPIDLY BUILD IN FOR THU NIGHT/FRI.
THIS HIGH WILL BE STRONG ENOUGH TO PUSH THE FRONT SWD INTO THE DEEP
SOUTH ON FRIDAY...BUT IT WILL QUICKLY RETURN N FRI NIGHT/SAT AS THE
MDLS SUGGEST THAT ANOTHER WAVE WILL DEVELOP ALONG THE FRONT IN THE
SRN PLAINS AND MOVE TOWARD THE OH VLY. COULD BE PCPN TYPE PROBLEMS
WITH THIS SYSTEM AS THE GFS SHOWS PRETTY STRONG WARM ADVECTION ALOFT
BUT IT KEEPS COOL NE FLOW IN THE LOW LVLS. WILL KEEP A MIXTURE ON
PCPN IN FOR SAT AND SUN. TEMPS WILL STAY AT OR SLIGHTLY ABV NORMAL
THRU THE WEEKEND. COOLEST DAY LOOKS LIKE THURSDAY.

&&

.AVIATION (06Z-06Z)...
CIGS/VSBYS MNLY IFR.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH IN EFFECT TODAY AND TONIGHT ALL AREAS.
PA...FLOOD WATCH IN EFFECT TODAY AND TONIGHT ERIE AND CRAWFORD
COUNTIES.

&&

SHORT TERM...LOMBARDY
LONG TERM...MRD
AVIATION...20
Hazardous weather outlook, Jan 3, 5:27 AM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
527 AM EST MON JAN 3 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-041026-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
527 AM EST MON JAN 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

RAIN WILL CONTINUE TO MOVE EAST ACROSS THE REGION TODAY.  THE
ADDITIONAL RAINFALL ON ALREADY SATURATED GROUND WILL LIKELY RUN OFF
INTO STREAMS AND RIVERS.

THERE IS A POSSIBILITY THAT THE RAINFALL WILL CAUSE RIVERS AND
STREAMS TO GO OUT OF THEIR BANKS TODAY AND TONIGHT.

BE ON THE LOOKOUT FOR RAPIDLY RISING WATER LEVELS AND DO NOT GO NEAR
FAST MOVING WATER.  NEVER DRIVE THROUGH FLOODED ROADS AND BE
ESPECIALLY ALERT AT NIGHT WHEN FLOODING HAZARDS ARE MORE DIFFICULT TO
RECOGNIZE.

.DAYS TWO THROUGH SEVEN...

A STORM SYSTEM WILL MOVE NORTHEAST OUT OF SOUTHERN TEXAS AND AFFECT
THE REGION TUESDAY NIGHT INTO WEDNESDAY.  THERE IS THE POSSIBILITY
THAT THE COMBINATION OF THIS STORM AND COLD HIGH PRESSURE TO THE
NORTHWEST WILL CAUSE A MIX OF WINTRY PRECIPITATION ACROSS THE AREA.

THERE IS THE POSSIBILITY THAT IF IT REMAINS COLD ENOUGH THAT A
SIGNIFICANT AMOUNT OF SNOW COULD FALL TUESDAY NIGHT INTO
WEDNESDAY...ESPECIALLY ACROSS EXTREME NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA.

IF THE AIR WARMS ALOFT TO ABOVE FREEZING AND THE AIR NEAR THE GROUND
REMAINS BELOW FREEZING...THEN THERE IS A POSSIBILITY THAT SIGNIFICANT
ICE COULD ACCUMULATE FROM FREEZING RAIN.

BE SURE TO STAY UP ON THE LATEST FORECASTS FOR THE POSSIBILITY OF
WINTRY PRECIPITATION THAT COULD CAUSE PROBLEMS TUESDAY NIGHT INTO
WEDNESDAY.

THE REST OF THE SEVEN DAY PERIOD LOOKS LIKE THERE SHOULD NOT BE ANY
MAJOR WEATHER HAZARDS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LOMBARDY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Holmes

When
January 3, 6:00 AM EST to January 16, 6:00 AM EST
Where
Holmes forecast zone
Property damage
$6.5 million
Reported by
OFFICIAL NWS OBS.
Coordinates
40.561, -81.929 (the zone’s center; the record gives no point)

Flood, Wayne

When
January 3, 6:00 AM EST to January 16, 6:00 AM EST
Where
Wayne forecast zone
Property damage
$3.4 million
Reported by
OFFICIAL NWS OBS.
Coordinates
40.300, -81.917

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5435201, 5435202.